Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 79, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 1, 2018, 12:37 PM MDT for Colfax County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 12:37 PM MDT (18:37 UTC)
- Expired
- Aug 1, 2018, 3:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 222 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
288 WGUS55 KABQ 011837 FFWABQ NMC007-012100- /O.NEW.KABQ.FF.W.0079.180801T1837Z-180801T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 1237 PM MDT WED AUG 1 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... West central Colfax County in northeastern New Mexico... * Until 300 PM MDT. * At 1235 PM MDT, Doppler radar indicated thunderstorms producing moderate to heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cimarron, Cimarron Canyon State Park, Ute Park and Philmont Scout Ranch. This also includes U.S. Highway 64 from Ute Park to Cimarron. This will impact the Ute Park fire burn scar including but not limited to Highway 64 from Ute Park to Cimarron, the Cimarron River and the Philmont Scout Ranch backcountry as well as Ute Park including Hummingbird Lane and Cimarron. Some areas north of Highway 64 that will be impacted include State Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that will be impacted include Webster and Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3664 10507 3649 10486 3641 10509 3655 10523 $$ 40
2 follow-up statements
131 WGUS75 KABQ 012021 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 221 PM MDT WED AUG 1 2018 NMC007-012100- /O.CON.KABQ.FF.W.0079.000000T0000Z-180801T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 221 PM MDT WED AUG 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR WEST CENTRAL COLFAX COUNTY... At 219 PM MDT, Doppler radar indicated thunderstorms producing light to moderate rain across the warned area. very localized flash flooding is expected to continue. Some locations that will experience flooding include... Cimarron, Cimarron Canyon State Park, Ute Park and Philmont Scout Ranch. This will impact the Ute Park fire burn scar including but not limited to Highway 64 from Ute Park to Cimarron, the Cimarron River and the Philmont Scout Ranch backcountry as well as Ute Park including Hummingbird Lane and Cimarron. Some areas north of Highway 64 that will be impacted include State Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that will be impacted include Webster and Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3664 10507 3649 10486 3641 10509 3655 10523 $$ 40
146 WGUS75 KABQ 012051 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 251 PM MDT WED AUG 1 2018 NMC007-012100- /O.EXP.KABQ.FF.W.0079.000000T0000Z-180801T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 251 PM MDT WED AUG 1 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL COLFAX COUNTY WILL EXPIRE AT 300 PM MDT... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3664 10507 3649 10486 3641 10509 3655 10523 $$ 40
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 11:45 AM MDT, 52 minutes earlier.
Area forecast discussion, Aug 1, 11:45 AM MDT, 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1145 AM MDT Wed Aug 1 2018 .AVIATION... 18Z TAF CYCLE Clouds forming over the high terrain and parts of eastern NM will develop into SHRA/TSRA thru 21Z. Storm motions will be toward the south-southeast around 10-15 kt. The focus today will start on the central mt chain as individual cells by 21Z then become small storm clusters before organizing into a large convective complex over the eastern plains. This large complex will move southeast thru 06Z and impact KTCC and KROW during the evening before dissipating to an area of light rain and thick mid level clouds. Guyer && .PREV DISCUSSION...313 AM MDT Wed Aug 1 2018... .SYNOPSIS... A weak wave in the upper atmosphere will help get thunderstorms going earlier than yesterday. Storm coverage will increase as a result of the wave. Scattered to numerous thunderstorms are forecast for all but the northwest quarter with a few strong to severe storms possible in eastern New Mexico. The active weather is forecast to continue Thursday and Friday before strengthening high pressure begins to limit storm coverage over the weekend. && .DISCUSSION... Area of increased upper-level moisture over eastern NV/western UT on water vapor imagery indicative of the weak upper-level wave expected to bring increased thunderstorm coverage and intensity this afternoon and evening, especially east. This wave and the lack of low stratus clouds will make for a faster start to convection today. Models continue with the idea of an organized cluster of sorts for east- central NM this evening. Storm motion will once again be to the south around 20kts. A similarly active scenario is expected Friday afternoon and evening with a slightly better shot at severe storms over northeast NM during the evening hours. 00Z global models have significantly changed their tune for the weekend. Both the GFS and ECWMF no longer flatten/weaken the Four Corners' high over the Desert Southwest. They move/build up the center of the high over NM (596 decameters), limiting thunderstorm coverage quite a bit. Interestingly, the 51 member ECWMF ensemble mean is farther north with the closed low over the PACNW and, in turn, does not pump the high up over us. At any rate, forecast confidence for the weekend into early next week has decreased somewhat given the latest model solutions. Main model challenge appears to be whether or not the closed low over the EPAC/PACNW splits off from the Polar jet over the NPAC. Earlier runs were more progressive with this feature, moving it ewd along the Canadian border and flattening the upper high over the Desert Southwest. Suspect the lack of upper air data over AK has something to do with the sudden change in the models's tune so did not lower storm chances all the much with future runs likely returning to what was once a very run to run consistent solution. 33 && .FIRE WEATHER... PWATs will continue a gradual uptrend through the end of the work week as the upper high drifts east over Arizona and pokes into western New Mexico. Look for an uptick in wetting storms today, especially across eastern New Mexico this evening. A shortwave trough will move east across Colorado and northern New Mexico Friday leading to another uptick in wetting storms, especially across the northeast quarter. The latest medium range model solutions have converged on a drying/warming trend this weekend associated with the upper high moving directly overhead and strengthening. However, the medium range model solutions also agree on the upper high moving back to over the Great Basin next week allowing PWATs to climb back up over New Mexico and a resurgence of daily rounds of wetting storms. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, Aug 1, 9:42 AM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
942 AM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 1 ESE CANONES 35.67N 106.74W
07/31/2018 M1.75 INCH SANDOVAL NM TRAINED SPOTTER
0445 PM HAIL YOUNGSVILLE 36.19N 106.56W
07/31/2018 E2.00 INCH RIO ARRIBA NM TWITTER FEED
0540 PM HAIL 1 NNW YOUNGSVILLE 36.20N 106.56W
07/31/2018 M0.75 INCH RIO ARRIBA NM TRAINED SPOTTER
0646 PM HAIL CARRIZOZO 33.64N 105.88W
07/31/2018 M0.88 INCH LINCOLN NM EMERGENCY MNGR
0650 PM HAIL 7 NNE JEMEZ SPRINGS 35.87N 106.64W
07/31/2018 E1.00 INCH SANDOVAL NM TRAINED SPOTTER
0720 PM HAIL 3 NW MINERAL HILL 35.64N 105.44W
07/31/2018 E1.00 INCH SAN MIGUEL NM TWITTER FEED
0727 PM HAIL 5 SSW JEMEZ SPRINGS 35.71N 106.72W
07/31/2018 M1.75 INCH SANDOVAL NM LAW ENFORCEMENT
0727 PM FLASH FLOOD 5 SSW JEMEZ SPRINGS 35.71N 106.72W
07/31/2018 SANDOVAL NM LAW ENFORCEMENT
0745 PM FLASH FLOOD 4 NNE CANONES 35.72N 106.72W
07/31/2018 SANDOVAL NM EMERGENCY MNGR
FLASH FLOOD ON HIGHWAY 4 AT MILE MARKER 13. ROAD
IMPASSIBLE.
0820 PM HAIL ROCIADA 35.83N 105.42W
07/31/2018 M1.00 INCH SAN MIGUEL NM TRAINED SPOTTER
0832 PM HAIL 4 NW RIO RANCHO 35.31N 106.71W
07/31/2018 E1.00 INCH SANDOVAL NM NWS EMPLOYEE
KING AND UNSER
0835 PM HAIL 3 W RIO RANCHO 35.27N 106.71W
07/31/2018 E1.00 INCH SANDOVAL NM NWS EMPLOYEE
IDALIA AND UNSER
0841 PM HAIL 1 ESE RIO RANCHO 35.27N 106.65W
07/31/2018 E0.88 INCH SANDOVAL NM TRAINED SPOTTER
NORTHERN AND ROCKAWAY
&&
EVENT NUMBER ABQ201800763 ABQ201800767 ABQ201800760 ABQ201800761
ABQ201800762 ABQ201800772 ABQ201800765 ABQ201800766 ABQ201800764
ABQ201800771 ABQ201800770 ABQ201800768 ABQ201800769
GUYERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:00 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
| Jul 31, 6:26 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 24 min |
| Jul 31, 6:29 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 46 min |
| Jul 31, 6:40 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 31 min |
| Jul 31, 6:48 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 42 min |
| Jul 31, 7:07 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 113 min |
| Jul 31, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 52 min |
| Jul 31, 7:16 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 119 min |
| Jul 31, 7:28 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 34 min |
| Jul 31, 7:33 PM MDT | Special Weather Statement | ABQ | 27 min | |
| Jul 31, 7:47 PM MDT | Areal Flood Advisory | ABQ | Harding | 118 min |
| Jul 31, 7:49 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jul 31, 8:00 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval | 45 min |
| Jul 31, 8:17 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 118 min |
| Jul 31, 8:35 PM MDT | Flash Flood Warning | ABQ | Sandoval | 115 min |
| Jul 31, 8:46 PM MDT | Areal Flood Advisory | ABQ | Torrance | 119 min |
| Jul 31, 8:46 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval, Valencia | 26 min |
| Jul 31, 8:53 PM MDT | Special Weather Statement | ABQ | Torrance | 37 min |
| Jul 31, 9:01 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 119 min |
| Jul 31, 9:13 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 47 min |
| Jul 31, 10:14 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Torrance | 31 min |
| Aug 1, 1:08 PM MDT | Special Weather Statement | ABQ | Catron | 37 min |
| Aug 1, 1:14 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 46 min |
| Aug 1, 1:37 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 113 min |
| Aug 1, 1:42 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 1, 1:46 PM MDT | Severe Thunderstorm Warning | ABQ | Catron | 44 min |
| Aug 1, 1:48 PM MDT | Special Weather Statement | ABQ | Socorro | 27 min |
| Aug 1, 1:55 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 28 min |
| Aug 1, 2:09 PM MDT | Flash Flood Warning | ABQ | San Miguel | 119 min |
| Aug 1, 2:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 2:37 PM MDT | Special Weather Statement | ABQ | Mora | 23 min |
| Aug 1, 2:41 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 29 min |
| Aug 1, 2:48 PM MDT | Severe Thunderstorm Warning | ABQ | Catron | 42 min |
| Aug 1, 3:08 PM MDT | Severe Thunderstorm Warning | ABQ | Catron, Socorro | 21 min |
| Aug 1, 3:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 3:15 PM MDT | Special Weather Statement | ABQ | Socorro | 30 min |
| Aug 1, 3:22 PM MDT | Areal Flood Advisory | ABQ | Socorro | 113 min |
| Aug 1, 3:36 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 84 min |
| Aug 1, 3:41 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 2 hr |
| Aug 1, 3:45 PM MDT | Special Weather Statement | ABQ | De Baca | 30 min |
| Aug 1, 3:56 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 33 min |
| Aug 1, 3:57 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Lincoln | 48 min |
| Aug 1, 4:01 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Aug 1, 4:07 PM MDT | Special Weather Statement | ABQ | 38 min | |
| Aug 1, 4:12 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Aug 1, 4:26 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 64 min |
| Aug 1, 4:38 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 52 min |
| Aug 1, 4:44 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 5:27 PM MDT | Special Weather Statement | ABQ | Socorro | 33 min |
| Aug 1, 5:30 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 60 min |
| Aug 1, 5:33 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 1, 5:36 PM MDT | Flash Flood Warning | ABQ | Chaves, De Baca, Lincoln | 3 hr |
| Aug 1, 5:40 PM MDT | Special Weather Statement | ABQ | De Baca | 35 min |
| Aug 1, 5:48 PM MDT | Areal Flood Advisory | ABQ | Valencia | 117 min |
| Aug 1, 5:48 PM MDT | Special Weather Statement | ABQ | Quay | 27 min |
| Aug 1, 5:50 PM MDT | Special Weather Statement | ABQ | Valencia | 25 min |
| Aug 1, 5:53 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.